Alert archive / Idaho / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 7, 2011, 4:56 PM MDT for Cassia County, Power County, Idaho. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2011, 4:56 PM MDT (22:56 UTC)
- Expired
- May 7, 2011, 5:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Cassia County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 101 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:04 PM MDT | HAIL 0.5 | 9 N Basin, ID | 1/2 INCH HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
096 WUUS55 KPIH 072256 SVRPIH IDC031-077-072345- /O.NEW.KPIH.SV.W.0009.110507T2256Z-110507T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO 456 PM MDT SAT MAY 7 2011 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO... THIS INCLUDES THE CITIES OF...SUBLETT...MALTA...IDAHOME...HEGLAR... SOUTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO... * UNTIL 545 PM MDT * AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF ALBION...OR 7 MILES NORTHEAST OF BASIN...AND MOVING EAST AT 40 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... ALBION... IDAHOME AND MALTA... HEGLAR AND SUBLETT... LAT...LON 4240 11383 4268 11304 4233 11294 4223 11375 TIME...MOT...LOC 2257Z 253DEG 33KT 4235 11366 $$ DMH
2 follow-up statements
685 WWUS55 KPIH 072319 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 519 PM MDT SAT MAY 7 2011 IDC031-077-072345- /O.CON.KPIH.SV.W.0009.000000T0000Z-110507T2345Z/ POWER ID-CASSIA ID- 519 PM MDT SAT MAY 7 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR NORTHEASTERN CASSIA AND WEST CENTRAL POWER COUNTIES... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IDAHOME...MOVING EAST AT 40 MPH. LOCATIONS AFFECTED INCLUDE...HEGLAR...IDAHOME...COLD WATER AND SUBLETT. LAT...LON 4240 11383 4268 11304 4233 11294 4223 11375 TIME...MOT...LOC 2319Z 253DEG 33KT 4241 11340 $$ DMH
216 WWUS55 KPIH 072344 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 544 PM MDT SAT MAY 7 2011 IDC031-077-072354- /O.EXP.KPIH.SV.W.0009.000000T0000Z-110507T2345Z/ POWER ID-CASSIA ID- 544 PM MDT SAT MAY 7 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASSIA AND WEST CENTRAL POWER COUNTIES WILL EXPIRE AT 545 PM MDT... LOCATIONS AFFECTED INCLUDE...COLD WATER. LAT...LON 4240 11383 4268 11304 4233 11294 4223 11375 TIME...MOT...LOC 2344Z 253DEG 33KT 4248 11310 $$ DMH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:47 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 7, 2:47 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE POCATELLO ID 247 PM MDT SAT MAY 7 2011 .SHORT TERM...THE DEVELOPING SPRINGTIME STORM HAS EVOLVED INTO A CLOSED LOW PRESSURE SYSTEM NOW ENTERING THE WASHINGTON COAST. AHEAD OF THIS SYSTEM...ISOLATED THUNDERSTORMS HAVE DEVELOPED IN SOUTHWEST IDAHO. THESE ARE EXPECTED TO TRACK TO THE EAST ACROSS THE SOUTH CENTRAL HIGHLANDS AND POSSIBLY AS FAR NORTH AS BURLEY AND POCATELLO THIS EVENING. OTHERWISE...THE NEXT LOBE OF ENERGY ROTATING THROUGH THE BASE OF THE PACIFIC LOW WILL ENHANCE PRECIPITATION IN THE SOUTH CENTRAL AND CARIBOU HIGHLANDS TONIGHT...THEN EXPAND NORTHWARD TOWARDS ISLAND PARK SUNDAY. AS THE 700 MB CENTER OF THE LOW BEGINS TO PUSH TOWARDS SOUTHEAST IDAHO...NO PLACE WILL BE FREE FROM PRECIPITATION. LIKELY TO CATEGORICAL POPS ARE IN THE FORECAST INTO TUESDAY FOR ALL OF SOUTHEAST IDAHO. MODELS HAVE DIFFERENCES IN TIMING AND POSITION OF RAIN BANDS WRAPPING AROUND THE LOW AND THAT WILL BE THE MAIN FORE3CAST CHALLENGE THE NEXT COUPLE OF DAYS. THE 12Z GFS CAME IN WITH HIGHER PRECIPITATION IN SOME OF THESE BANDS MONDAY...UPWARDS OF AN INCH AND A HALF. NO SIGNIFICANT CHANGES WERE MADE TO FORECAST QPF THIS AFTERNOON. WOBBLES IN POSITION OF THE CENTER OF THE LOW SOMEWHERE BETWEEN MALAD...POCATELLO AND SODA SPRINGS MONDAY MORNING WILL MAKE ALL THE DIFFERENCE. RS && .HYDROLOGY...GFS IS THE PREFER ED MODEL FOR QPF BUT EVEN SO THERE ARE SUBSTANTIAL VARIATIONS IN WRAP AROUND MOISTURE. PREFER TO LIMIT QPF TO A MORE NOMINAL .5 TO .55 INCH FOR ANY SINGLE 6 HOUR PERIOD AND FINAL PLACEMENT WILL BE IMPORTANT. LATEST NORTHWEST RIVER FORECAST CENTER PROJECTIONS HAVE FLOODING ON THE PORTNEUF BY SUNDAY MORNING...SLIGHTLY DELAYED TIMING FROM THE [PREVIOUS FORECAST...NEAR BANK FULL CONDITIONS POSSIBLE IN THE NEXT THREE DAYS FOR THE SNAKE RIVER AT BLACKFOOT AND HENRYS FORK AT SAINT ANTHONY...FLOODING ALSO POSSIBLE ON THE HENRYS FORK NEAR REXBURG POSSIBLE TUESDAY OR WEDNESDAY...ALL DEPENDING ON TIMING AND PLACEMENT OF WRAP AROUND MOISTURE. A FLOOD WARNING CONTINUES FOR THE PORTNEUF RIVER AND AND FLOOD WATCH FOR SMALL STREAM AND LOW LAND AREAS CONTINUES FOR THE EASTERN HIGHLANDS FROM BEAR LAKE TO ISLAND PARK. RS .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. EXPECT A DRYING TREND AS THE UPPER LOW FINALLY PUSHES EAST. UPPER RIDGE MOVES OVERHEAD THURSDAY THEN GO TO SOUTHERLY FLOW ALOFT BY FRIDAY. TEMPERATURES SHOULD WARM CONSIDERABLY IN THIS PATTERN TOO AND EXPECT 70S IN THE VALLEYS BY THURSDAY. ENOUGH INSTABILITY FOR SOME DIURNAL SHOWERS BUT NOTHING SIGNIFICANT PRECIPITATION WISE AFTER TUESDAY. GK && .AVIATION...SHOWERS HAVE CONTINUED TO FILTER THROUGH THE TAF SITES TODAY BUT EXPECT A BIT OF A BREAK TONIGHT AND ANOTHER BATCH EARLY SUNDAY MORNING. MAINLY VFR CONDITIONS BUT HEAVIER SHOWERS COULD SEE MVFR CONDITIONS AT TIMES. WILL HAVE SHOWERS THROUGH TUESDAY AND EXPECT SOME MVFR CONDITIONS PERIODICALLY FOR THE NEXT 72 HOURS. GK && .PIH WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE MONDAY NIGHT IDZ019-023>025. FLOOD WARNING FOR THE PORTNEUF RIVER AT POCATELLO IN EFFECT UNTIL FURTHER NOTICE IDC005. &&
Hazardous weather outlook, May 7, 4:15 AM MDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 415 AM MDT SAT MAY 7 2011 IDZ017>025-031-032-081015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 415 AM MDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL CONTINUE TODAY ACROSS THE AREA...ESPECIALLY IN SOUTHERN AND EASTERN MOUNTAINS. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA THROUGH THIS EVENING. THE FOCUS OF PRECIPITATION FOR TONIGHT SHIFTS TO SOUTHERN AREAS. AN AREAL FLOOD WATCH REMAIN IN EFFECT FOR THE EASTERN AND SOUTHEASTERN MOUNTAINS BEGINNING THIS EVENING. A FLOOD WARNING IS IN EFFECT FOR THE PORTNEUF RIVER AT POCATELLO. FOR THE LATEST INFORMATION...PLEASE GO TO WEATHER.GOV/POCATELLO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PROLONGED PERIOD OF WET WEATHER CONTINUES THROUGH TUESDAY. RAIN IS EXPECTED AT LOWER ELEVATIONS WITH SNOW LEVELS EVENTUALLY LOWERING TO MID SLOPE BY MONDAY AND TUESDAY. LIQUID WATER TOTALS OF 1-2" INCHES ARE POSSIBLE IN THE CENTRAL AND EASTERN MOUNTAINS...WITH SOME OF THESE AREAS POSSIBLY SEEING IN EXCESS OF 2". LIGHTER AMOUNTS ARE FORECAST ELSEWHERE. HIGH AND FAST MOVING WATER IS EXPECTED OVER MUCH OF THE AREA. PLEASE USE CAUTION IF YOU ENCOUNTER THESE CONDITIONS...ESPECIALLY KEEPING KIDS AND PETS IN MIND. PLEASE KEEP ABREAST OF THE LATEST WEATHER FORECASTS AND ANY STATEMENTS REGARDING FLOODING ACROSS PORTIONS OF EASTERN IDAHO. HIGH WATER LEVELS AND POTENTIAL FLOODING IS EXPECTED THROUGH THE REST OF THE WEEK AS WARM TEMPERATURES RETURN...KEEPING SNOWMELT AND RUNOFF GOING. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, May 7, 4:09 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 409 PM MDT SAT MAY 7 2011 IDZ017-022-072345- MINIDOKA ID-CASSIA ID- 409 PM MDT SAT MAY 7 2011 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO EXTREME SOUTH CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO UNTIL 545 PM MDT AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES EAST OF ROGERSON..MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARION... LOCUST AND OAKLEY... BASIN... ELBA AND ALBION... CONANT... LAT...LON 4214 11429 4236 11429 4261 11350 4208 11342 TIME...MOT...LOC 2209Z 261DEG 23KT 4224 11429 DMH
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:00 AM MDT | River Flood Warning | PIH | Bannock | 44 days |
| May 7, 4:09 PM MDT | Special Weather Statement | PIH | Cassia | 96 min |
| May 7, 5:44 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Oneida, Power | 25 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.